Illinois, 2023Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023
August 6 to 7, 2023 · NWS ILX · 29 events in 8 counties and zones
A vigorous short-wave trough interacted with an approaching low pressure system and associated warm frontal boundary to trigger clusters of strong to severe thunderstorms across west-central Illinois during the late afternoon of August 6th. Due to enhanced low-level wind shear along and north of the warm front, many of the cells began rotating and spinning up occasional funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous short-wave trough interacted with an approaching low pressure system and associated warm frontal boundary to trigger clusters of strong to severe thunderstorms across west-central Illinois during the late afternoon of August 6th. Due to enhanced low-level wind shear along and north of the warm front, many of the cells began rotating and spinning up occasional funnel clouds. One of the cells intensified as it pushed into Sangamon County, producing a long-track tornado that was on the ground for over 25 miles from just north of Pawnee in far southeastern Sangamon County to southeast of Stonington in Christian County. The tornado produced EF-1 damage along much of its path, peaking with EF-2 damage just south of Willeys in Christian County. This particular thunderstorm cell dropped 2-inch diameter hail north of Taylorville and went on to produce a downburst with 80 mph wind gusts in far eastern Shelby County near Lake Mattoon. The storms eventually congealed into a line as they pushed into eastern Illinois later in the evening, with scattered wind damage, hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 6, 1:30 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 1:30 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
230 PM CDT Sun Aug 6 2023
.SYNOPSIS...
Issued at 230 PM CDT Sun Aug 6 2023
Severe storms and localized flash flooding are possible into the
evening and overnight hours. Lows tonight should hover in the mid-to-
upper 60s. Showers and cloudy conditions to linger into Monday. More
chances for showers and thunderstorms return by mid week.
Temperatures remain seasonable through the week.
&&
.DISCUSSION...
Issued at 230 PM CDT Sun Aug 6 2023
-------------------[Discussion]-------------------
Today's main story is the severe weather risk this evening. Models
are trending to agree that the timing of this system should be 4PM
to approximately midnight. There is sufficient moisture in the
atmosphere, but dewpoints aren't all that impressive. The effective
bulk shear shown on the NAM 3km and HRRR models 12z.6 runs have
values of 40-55 kts. The CAPE values are not all that impressive.
The surface is slightly capped, which the surface heating will be
minimized by the cloud moving overhead. There was a short break in
the clouds between last nights MCV circling to our northeast and
the incoming low pressure system. The MLCAPE shows 1500-2200 J/kg
along and south of a Schuyler Co to Crawford Co line. North of
this line has the higher values of CIN. The storms that develop
will be supported mainly by the high shear values. This is a
classic case of a high shear / low CAPE day in central Illinois.
SPC has the majority of the CWA in a slight risk for severe weather.
Part of the CWA in a 15% hatched area for sig hail. After looking at
the environment and hail parameters. It may be difficult, but not
impossible, to get any sig hail. Lapse rates aren't supportive of
large hail. The area they have circled with a 5% tor is about where
I believe will be the area of interest this evening for severe
weather. There is a 15% risk for wind. DCAPE values of near 1000
J/kg support that there may be some strong, and potentially
destructive, wind gusts within the storms.
Today has a risk for some flash flooding on top of the severe
threat. The area of interest for any localized flash flooding is
primarily north of I-72, however if there is a cell that is
proficient in rainfall can cause localized flooding south of I-72.
NAM model soundings for several locations in central/southeastern
Illinois show a long, skinny CAPE profile, PWAT values of 1.9 to 2.2
inches, and a deep warm precip process layer. There was sufficient
precipitation yesterday, that there may some issues in the urban
areas of the CWA, especially the northern half of the CWA. The
ground is well saturated. The low-level jet is expected to
strengthen which will push more moisture into central Illinois. If
we get rain rates of greater than 1.5"/hr or 2.5" in 6 hours,
problems may arise for localized areas. WPC has the majority of
Illinois in a slight risk for excessive rainfall.
After today, showers and cloudy conditions linger into Monday as the
surface low finishes moving through the area. Tuesday looks to be
dry before wetter conditions return for the remainder of the week.
Temperatures remain seasonable through the forecast, with highs in
the 80s and lows in the 60s.
Delaney
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1242 PM CDT Sun Aug 6 2023
It's a complex forecast today, with a mix of MVFR and VFR
ceilings early this afternoon across the east associated with an
MCV centered in northern Indiana and multiple waves of storms
expected through the late evening. The first round is just a
broken line of showers that has produced an occasional strike of
lightning, while the round that arrives after about 22z/5pm will
have the potential to produce frequent lightning, strong wind
gusts, and localized hail. Overnight tonight, northerly flow
behind the surface low will advect cooler air across a moistened
boundary layer to result in areas of fog (locally dense) and low
stratus.
Bumgardner
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ027>031-036>038.
&&
Hazardous weather outlook, Aug 6, 2:31 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Sun Aug 6 2023
ILZ027>031-036>038-072045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
331 PM CDT Sun Aug 6 2023
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms could be severe with damaging
wind gusts, large hail, and an isolated tornado possible.
In addition, heavy rain is possible, which when factoring in the
saturated ground conditions from Saturday's rainfall, could result in
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 4 pm to 11 pm.
Expected storm motion is toward the east southeast around 25 to 30
mph.
ILZ040>057-061>063-066>068-071>073-072045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
331 PM CDT Sun Aug 6 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms may be severe with damaging
wind gusts, large hail, and an isolated tornado possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 4 pm to 11 pm.
Expected storm motion is toward the east southeast around 25 to 30
mph.
Delaney
Event by event
13 thunderstorm wind, 10 hail, 4 flash flood, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Sangamon
- When
- August 6, 4:55 PM CST to 5:00 PM CST
- Where
- Sangamon County, 0.69 mi N of Southlawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.760, -89.600
A power line was blown down on East Lakeshore Drive.
Tornado, Sangamon
- When
- August 6, 5:09 PM CST to 5:13 PM CST
- Where
- Sangamon County, 2.94 mi SSE of Beamington to 2.64 mi S of New City
- Rating
- EF1
- Path length
- 1.88 mi
- Path width
- 200 yd
- Continued into
- Christian, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.634, -89.570
A tornado touched down 3 miles north of Pawnee at 6:09 PM CDT. It caused minor roof damage and blew down several trees before it crossed into Christian County just north of the intersection of Pawnee-New City Road and Skaggs Road at 6:13 PM CDT.
Hail, Sangamon
- When
- August 6, 5:11 PM CST to 5:16 PM CST
- Where
- Sangamon County, 0.69 mi N of New City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.680, -89.530
Tornado, Christian
- When
- August 6, 5:13 PM CST to 6:03 PM CST
- Where
- Christian County, 4.05 mi NNW of Sicily to 3.8 mi W of Radford
- Rating
- EF2
- Path length
- 23.43 mi
- Path width
- 450 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.632, -89.535
This tornado crossed from Sangamon County into far western Christian County just north of the intersection of Pawnee-New City Road and Skaggs Road at 6:13 PM CDT. It continued east-southeastward across Sangchris Lake, damaging a home near the lakeshore and causing extensive tree damage before passing just north of Tovey and Kincaid. The tornado crossed Route 29 southeast of Sharpsburg and tracked over mainly open fields between Routes 29 and 48. It then strengthened and caused EF-2 damage 2 miles south of Willeys along 1600 East Road just south of 1600 North Road where it demolished about 2/3 of a house. The tornado continued east-southeastward, then dissipated near North 2300 East Road about a half mile north of 1500 North Road at 7:03 PM CDT.
Thunderstorm Wind, Sangamon
- When
- August 6, 5:13 PM CST to 5:18 PM CST
- Where
- Sangamon County, 2.87 mi NNE of Pawnee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -89.566
A farmstead was damaged near the intersection of Cotton Hill Road and Galloway Road. The roof was damaged and a few trees were blown over.
Thunderstorm Wind, Sangamon
- When
- August 6, 5:15 PM CST to 5:20 PM CST
- Where
- Sangamon County, 1.47 mi SSW of New City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.650, -89.538
An outbuilding was damaged and a few trees were blown over near the intersection of Pawnee-New City Road and Zion Road.
Hail, Sangamon
- When
- August 6, 5:33 PM CST to 5:38 PM CST
- Where
- Sangamon County, 0.87 mi NW of New City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.680, -89.540
Hail, Christian
- When
- August 6, 5:50 PM CST to 5:55 PM CST
- Where
- Christian County, 7 mi N of Taylorville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.651, -89.300
Hail, Christian
- When
- August 6, 6:00 PM CST to 6:05 PM CST
- Where
- Christian County, 1 mi NW of Taylorville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.560, -89.313
Hail, Christian
- When
- August 6, 6:01 PM CST to 6:06 PM CST
- Where
- Christian County, 1.07 mi E of Taylorville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -89.280
Thunderstorm Wind, Christian
- When
- August 6, 6:08 PM CST to 6:13 PM CST
- Where
- Christian County, Assumption
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.520, -89.050
Several large trees and power lines were blown down.
Hail, Effingham
- When
- August 6, 6:20 PM CST to 6:25 PM CST
- Where
- Effingham County, Altamont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -88.750
Hail, Effingham
- When
- August 6, 6:26 PM CST to 6:31 PM CST
- Where
- Effingham County, Edgewood
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -88.650
Hail, Effingham
- When
- August 6, 6:26 PM CST to 6:31 PM CST
- Where
- Effingham County, 4.94 mi SSE of Altamont
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.010, -88.700
Thunderstorm Wind, Effingham
- When
- August 6, 6:30 PM CST to 6:35 PM CST
- Where
- Effingham County, Mason
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -88.620
Several 2 to 4-inch diameter tree branches were blown down.
Thunderstorm Wind, Effingham
- When
- August 6, 6:30 PM CST to 6:35 PM CST
- Where
- Effingham County, Mason
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -88.620
A trained spotter estimated a 60 mph wind gust.
Thunderstorm Wind, Clay
- When
- August 6, 7:00 PM CST to 7:05 PM CST
- Where
- Clay County, 3.4 mi NW of Ingraham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -88.380
An emergency manager estimated sustained winds of 50 mph with gusts to around 60 mph.
Thunderstorm Wind, Coles
- When
- August 6, 7:05 PM CST to 7:10 PM CST
- Where
- Coles County, 2.14 mi W of Etna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -88.460
A large tree was snapped.
Thunderstorm Wind, Clay
- When
- August 6, 7:05 PM CST to 7:10 PM CST
- Where
- Clay County, Ingraham
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -88.330
The roof of a house suffered significant damage.
Thunderstorm Wind, Shelby
- When
- August 6, 7:05 PM CST to 7:10 PM CST
- Where
- Shelby County, 3.85 mi SE of Sexson Corner to 3.06 mi NE of Trowbridge
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.356, -88.477
Downburst winds of 80-85 mph caused significant damage around Lake Mattoon. One home on the east side of the lake lost half its roof, while a home on the west side of the lake had a tree blown onto it. Extensive tree damage was noted in a concentrated area south of Shelby County Road 975 North.
Thunderstorm Wind, Cumberland
- When
- August 6, 7:05 PM CST to 7:10 PM CST
- Where
- Cumberland County, 2.35 mi NNW of Neoga to 1.83 mi NNW of Neoga
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.352, -88.466
Downburst winds of 80-85 mph caused significant damage around Lake Mattoon. Extensive tree damage was noted in a concentrated area south of Cumberland County Road 1250 North.
Flash Flood, Christian
- When
- August 6, 7:07 PM CST to 10:07 PM CST
- Where
- Christian County, 2.29 mi NW of Pana to 1.58 mi NNE of Pana
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 39.406, -89.106
Water was 1 to 2 feet deep on some streets in Pana.
Thunderstorm Wind, Cumberland
- When
- August 6, 7:07 PM CST to 7:12 PM CST
- Where
- Cumberland County, Neoga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.320, -88.450
A power pole was blown down and caught on fire.
Thunderstorm Wind, Cumberland
- When
- August 6, 7:36 PM CST to 7:41 PM CST
- Where
- Cumberland County, 3 mi W of Toledo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.270, -88.306
Several tree branches were blown down.
Flash Flood, Effingham
- When
- August 6, 8:35 PM CST to 10:15 PM CST
- Where
- Effingham County, 1.43 mi SE of Watson to 2.06 mi SSE of Watson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.005, -88.552
US-45 was flooded south of Watson near Salt Creek.
Hail, Lawrence
- When
- August 6, 8:47 PM CST to 8:52 PM CST
- Where
- Lawrence County, 1 mi NE of Bridgeport
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.730, -87.737
Hail, Lawrence
- When
- August 6, 8:49 PM CST to 8:54 PM CST
- Where
- Lawrence County, 1 mi W of Lawrenceville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.720, -87.689
Flash Flood, Clay
- When
- August 6, 9:36 PM CST to August 7, 12:36 AM CST
- Where
- Clay County, 1.32 mi NNW of Clay City to 0.82 mi NNE of Clay City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.697, -88.362
Water was flowing across Main Street in Clay City.
Flash Flood, Clay
- When
- August 6, 9:50 PM CST to August 7, 12:50 AM CST
- Where
- Clay County, 1.56 mi NE of Mc Cabe to 1.97 mi NNE of Flora Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.688, -88.503
Water was flowing across several streets in Flora.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
- Damaging Winds in North Carolina, August 6, 2023$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130582, 1130541, 1130559, 1130550, 1130586, 1130574, 1130560, 1130561, 1130562, 1130563, 1130575, 1130564, 1130565, 1130566, 1130576, 1130577, 1130578, 1130579, 1130583, 1130584, 1130585, 1130573, 1130580, 1130581, 1130569, 1130567, 1130568, 1130572, 1130570.